Alert archive / California / Flash Flood Warnings in 2016

Flash Flood Warning 3, NWS Sacramento, CA

March 5, 2016Amador County, Calaveras County, California

NWS Sacramento, CA issued this flash flood warning at Mar 5, 2016, 11:57 PM PST for Amador County, Calaveras County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2016, 11:57 PM PST (07:57 UTC)
Expired
Mar 6, 2016, 6:00 AM PST
In force
6 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

Counties Amador County, CA, Calaveras County, CA

The radar

The Sacramento radar (KDAX), 98 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 8.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2016-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2016-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

376 
WGUS56 KSTO 060757
FFWSTO
CAC005-009-061400-
/O.NEW.KSTO.FF.W.0003.160306T0757Z-160306T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
1157 PM PST SAT MAR 5 2016

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE BUTTE FIRE BURN AREA IN...
  EXTREME SOUTH CENTRAL AMADOR COUNTY IN NORTHERN CALIFORNIA
  CENTRAL CALAVERAS COUNTY IN NORTHERN CALIFORNIA

* UNTIL 600 AM PST SUNDAY

* AT 1154 PM PST...DOPPLER RADAR INDICATED A BAND OF VERY HEAVY RAIN
  MOVING INTO THE BUTTE FIRE BURN SCAR. FLASH FLOODING AND DEBRIS
  FLOWS ARE LIKELY TO BEGIN IN THE NEXT HOUR.

* ANYONE LIVING OR TRAVELING ON ROADS IN THE BUTTE FIRE BURN AREA
  ALONG JESUS MARIA CREEK AND THE CALAVERAS RIVER ESPECIALLY FROM
  WHISKEY SLIDE TO HIGHWAY 26 SHOULD BE ALERT FOR PROBABLE ROAD
  PROBLEMS DUE TO FLOODING, ROCK AND DEBRIS FLOWS.

* ADDITIONAL AREAS OF CONCERN INCLUDE RAILROAD FLAT ROAD, MOUNTAIN
  RANCH ROAD, AND THE CONNECTING SMALLER ROADS WITHIN THE BUTTE FIRE
  BURN AREA. LARGE PORTIONS OF THE AREA HAVE BEEN SEVERELY BURNED.
  THESE AREAS NO LONGER ABSORB ANY RAINFALL, WHICH CAN LEAD TO
  ENHANCED RUNOFF AND POSSIBLE DEBRIS FLOWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. IF YOU OBSERVE MOVEMENT OF SOILS,
DEBRIS, OR LARGE AMOUNTS OF WATER YOU SHOULD MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS, CONTRACTORS, AND PERSONS TRAVELING OR WORKING
WITHIN THE BUTTE FIRE BURN AREA NEED TO BE ALERT FOR THE POTENTIAL OF
MUD AND DEBRIS FLOWS. THESE FLOWS COULD IMPACT AREA ROADWAYS AND HILL
SIDES, DAMAGE HOMES, AND COULD BLOCK LOCAL STREAMS AND CREEKS. DO NOT
TRY TO CROSS FLOODED ROADWAYS OR CREEKS. A DEBRIS FLOW OF ONLY A FEW
INCHES DEEP CAN BE POWERFUL ENOUGH TO MOVE A VEHICLE OFF THE ROAD.

A FLASH FLOOD WARNING FOR A BURN AREA MEANS THAT FLASH FLOODING,
DEBRIS FLOWS AND/OR ROCK SLIDES ARE LIKELY OR ALREADY OCCURRING.  IF
YOU ARE IN OR NEAR THE WARNED AREA, YOU SHOULD SEEK A SAFE LOCATION
IMMEDIATELY.  YOUR LIFE MAY DEPEND ON HOW QUICKLY YOU REACT.

&&

LAT...LON 3830 12049 3824 12048 3820 12045 3815 12058
      3818 12062 3820 12068 3827 12071 3833 12072
      3836 12068 3840 12059

$$

TGD
1 follow-up statement
992 
WGUS76 KSTO 061350
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
550 AM PST SUN MAR 6 2016

CAC005-009-061400-
/O.EXP.KSTO.FF.W.0003.000000T0000Z-160306T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AMADOR CA-CALAVERAS CA-
550 AM PST SUN MAR 6 2016

...THE FLASH FLOOD WARNING FOR SOUTHERN AMADOR AND CENTRAL CALAVERAS
COUNTIES WILL EXPIRE AT 600 AM PST...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT ACROSS THE BUTTE FIRE BURN SCAR.

LAT...LON 3830 12049 3824 12048 3820 12045 3815 12058
      3818 12062 3820 12068 3827 12071 3833 12072
      3836 12068 3840 12059

$$

TGD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 10:34 PM PST, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 5, 10:34 PM PST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
1034 PM PST SAT MAR 5 2016

.SYNOPSIS...
A strong storm system will move through the area tonight with
heavy rain, strong winds, and localized flooding. Additional rain,
along with heavy snow in the mountains, is on tap for Sunday,
Monday, and late next week.

&&

.DISCUSSION...
Strong storm system moving through NorCal this evening with cold
front highlighted by low topped squall line. Wind gusts to 50 mph
causing scattered power outages have occurred in many spots this
evening. Rainfall amounts near 1.00 inches for most valley
locations with isolated amounts up to 3.00 inches over the 24 hour
period...2 to 6 inches over the Sierra. 2 to 3 inches fell over
the Lake county burn scars...which prompted a flash flood warning.

Snow levels are running between 5500-6000 feet and will fall to
4000 by morning. Heavy snow with rates of 2-3 per hour will be
likely over the Sierra overnight with hazardous travel for
interstate 80 and Highway 50.

.PREVIOUS DISCUSSION...
MAIN EVENT IS UNDERWAY WITH INCREASING WIND AND PRECIPITATION
ACROSS THE AREA. ONE LARGE AREA OF SHOWERS HAS MOVED OUT OF THE
VALLEY INTO THE FOOTHILLS AND NORTHERN SIERRA, BUT ANOTHER AREA OF
SHOWERS PRESENTLY ENHANCING TO THE SOUTHWEST OF THE BAY AREA WILL
MOVE INTO THE SOUTHERN SACRAMENTO AND NORTHERN SAN JOAQUIN VALLEYS
LATE THIS AFTERNOON.

SATELLITE IMAGERY SHOWS THE COLD FRONT IS NOW INSIDE OF 130W, AND
WITH ITS CURRENT MOVEMENT, IT WILL MOVE ACROSS INTERIOR NORCAL BY
MID TO LATE EVENING ACCOMPANIED BY VERY HEAVY RAIN AND PERHAPS A
LITTLE THUNDER. STRONG ASCENT AND WIDE SWATH OF DEEP TPW (IN
EXCESS OF 1.25 INCHES) AHEAD OF THE FRONT RESULT IN EXTREME WATER
VAPOR TRANSPORT ANOMALIES THIS EVENING (> 7 SD ON NAEFS MEAN
IVT!), SO HEAVY RAIN NEARLY CERTAIN. WILL CONTINUE FLASH FLOOD
WATCHES FOR THE BURN SCARS AND MONITOR FOR POSSIBLE ISSUANCE OF
FLOOD ADVISORIES THIS EVENING AS HEAVIER RAIN DEVELOPS.

WINDS HAVE CONTINUED TO INCREASE THIS AFTERNOON. THE FRESNO TO
MEDFORD GRADIENT IS NOW AROUND 15 MBS, AND THE HRRR FORECASTS IT
TO INCREASE TO AROUND 19-20 MBS BY 02Z AS A 992 MB SURFACE LOW
MOVES ACROSS SISKIYOU COUNTY. HIGH-RES MODELS CONTINUE TO POINT
TOWARD THE POTENTIAL FOR A HIGH IMPACT WIND EVENT EARLY THIS
EVENING ACROSS THE SACRAMENTO VALLEY AND EXTENDING EASTWARD INTO
THE FOOTHILLS WITH 925 MB WINDS FORECAST TO REACH NEARLY 70 KTS
AHEAD OF THE COLD FRONT. POWER OUTAGES AND TREE DAMAGE WILL BE
LIKELY.

SNOW WILL DEVELOP ACROSS THE NORTHERN SIERRA PASSES LATE TONIGHT
AND CONTINUE INTO MONDAY. STILL LOOKING LIKE GOOD POTENTIAL FOR
SEVERAL FEET OF SNOW ALONG THE CREST THROUGH MONDAY WITH A FOOT
OR TWO POSSIBLE AS LOW AS 5000 FEET. MAIN SNOW IMPACTS WILL HOLD
OFF UNTIL MIDNIGHT AS PROFILERS INDICATE THE SNOW LEVEL IS STILL
ABOVE 7500 FEET. SNOW LEVELS WILL RAPIDLY LOWER BEHIND THE COLD
FRONTAL PASSAGE LATE TONIGHT.

HEAVIER PRECIPITATION TAPERS BY 12Z SUNDAY, THEN PICKS UP AGAIN
LATER SUNDAY INTO MONDAY AS THE NEXT WAVE MOVES INTO THE AREA.

BREAK IN THE WEATHER LOOKS MORE LIKELY FOR TUESDAY.

&&
.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)

Upper ridging over the area Wednesday shifts east allowing some
overrunning precip. GFS keeps this precip mainly north of the
forecast area while the EC spreads it over most of the CWA.
Forecast is a blend of these Wednesday.

Models in better agreement Thursday into Friday and advertise
another atmospheric river dropping slowly south through Interior
NorCal. QPF values look to be significant during this period. By
Saturday, forecast confidence lowers as EC returns upper ridging
and drier weather, while the GFS keeps moist cyclonic flow and
showers, along with strong wind, especially in orographically
favored mountains.

&&

&&

.AVIATION...

Frontal system will impact NorCal tonight into Sunday morning.
Expect widespread MVFR/IFR conditions during frontal passage with
local LIFR over mountains. Strong southwest winds aloft with
moderate to strong southerly winds in the valley. Wind gusts
ranging 30 to 50 kts...locally higher over ridgetops. Winds are
beginning to decrease in the valley as of 06z, but still gusty in
some areas. JBB

&&

.STO Watches/Warnings/Advisories...
Winter Storm Warning until 4 PM PST Monday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

Flash Flood Watch until 6 AM PST Sunday for Clear Lake/Southern
Lake County-Motherlode-West Slope Northern Sierra Nevada.

&&

In the hours before

Special weather statement, Mar 5, 9:07 PM PST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
907 PM PST SAT MAR 5 2016

CAZ015>018-066-060530-
CENTRAL SACRAMENTO VALLEY CA-CARQUINEZ STRAIT AND DELTA CA-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY CA-
SOUTHERN SACRAMENTO VALLEY CA-NORTHERN SACRAMENTO VALLEY CA-
907 PM PST SAT MAR 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COLUSA...NORTHEASTERN
SOLANO...WEST CENTRAL YUBA...SUTTER...EASTERN GLENN...SOUTH CENTRAL
TEHAMA...SOUTHWESTERN BUTTE AND YOLO COUNTIES UNTIL 930 PM PST...

AT 904 PM PST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ORLAND TO WILLOWS TO
COLUSA TO WINTERS...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
VACAVILLE...CHICO...DAVIS...WOODLAND...MARYSVILLE...CORNING...
ORLAND...PALERMO...YUBA CITY...GLENN...DIXON...WINTERS...GRIDLEY...
COLUSA...COLLEGE CITY...TUDOR...CAPAY...ORDBEND...SYCAMORE AND
MERIDIAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3999 12175 3931 12160 3882 12161 3830 12173
      3831 12220 3832 12208 3834 12206 3842 12212
      3851 12210 3862 12215 3876 12212 3925 12212
      3993 12226
TIME...MOT...LOC 0504Z 261DEG 24KT 3979 12218 3958 12213 3926 12206
3877 12207 3839 12215

CS
Special weather statement, Mar 5, 9:43 PM PST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
943 PM PST SAT MAR 5 2016

CAZ016-017-066>069-060630-
CENTRAL SACRAMENTO VALLEY CA-WESTERN PLUMAS COUNTY/LASSEN PARK CA-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY CA-MOTHERLODE CA-
SOUTHERN SACRAMENTO VALLEY CA-
943 PM PST SAT MAR 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PLACER...SOUTH
CENTRAL PLUMAS...YUBA...SOUTHWESTERN NEVADA...CENTRAL SUTTER...
SOUTHWESTERN SIERRA...SOUTHEASTERN BUTTE...NORTH CENTRAL SACRAMENTO
AND NORTHEASTERN YOLO COUNTIES UNTIL 1030 PM PST...

AT 943 PM PST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GRIDLEY TO NEAR TUDOR
TO WOODLAND...AND MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WOODLAND...OROVILLE...GRASS VALLEY...MARYSVILLE...PALERMO...BRUSH
CREEK RS...YUBA CITY...LINCOLN...LAKE WILDWOOD...GRIDLEY...DOBBINS...
HAMMONTON...TUDOR...AMERICAN HOUSE...ROUGH AND READY...BEALE AFB...
CHALLENGE-BROWNSVILLE...SMARTVILLE...OLIVEHURST AND VERONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4003 12105 3953 12095 3902 12109 3855 12181
      3900 12169 3942 12177
TIME...MOT...LOC 0543Z 226DEG 47KT 3940 12170 3905 12163 3867 12173

CS
Special weather statement, Mar 5, 9:47 PM PST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
947 PM PST SAT MAR 5 2016

CAZ017>019-067-060630-
CARQUINEZ STRAIT AND DELTA CA-MOTHERLODE CA-
SOUTHERN SACRAMENTO VALLEY CA-NORTHERN SAN JOAQUIN VALLEY CA-
947 PM PST SAT MAR 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PLACER...NORTHERN
SAN JOAQUIN...SOUTHWESTERN EL DORADO...SOUTHEASTERN SUTTER...
SOUTHWESTERN AMADOR...WEST CENTRAL CALAVERAS...SACRAMENTO...
SOUTHEASTERN YOLO AND NORTHERN STANISLAUS COUNTIES UNTIL 1030 PM
PST...

AT 946 PM PST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WEST SACRAMENTO TO
WEST POINT TO NEAR WALNUT GROVE TO 8 MILES WEST OF NORTH WOODBRIDGE
TO NEAR BYRON...AND MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SACRAMENTO...STOCKTON...ELK GROVE...ROSEVILLE...CITRUS HEIGHTS...
FOLSOM...DAVIS...ROCKLIN...WOODLAND...GALT...JACKSON...SAN ANDREAS...
CARMICHAEL...PALOMA...FAIR OAKS...EL DORADO HILLS...CAMERON PARK...
RANCHO CORDOVA...LODI AND WEST SACRAMENTO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3826 12152 3869 12176 3881 12102 3808 12057
      3788 12158
TIME...MOT...LOC 0546Z 245DEG 35KT 3856 12163 3838 12150 3826 12144
3816 12147 3785 12159

CS

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 5:17 PM PSTAreal Flood AdvisorySTOButte, Colusa, Glenn, Lake, Nevada, Placer and 7 more6 hr
Mar 5, 7:53 PM PSTFlash Flood WarningSTOColusa, Lake, Yolo6 hr
Mar 5, 9:07 PM PSTSpecial Weather StatementSTOSutter, Yolo23 min
Mar 5, 9:43 PM PSTSpecial Weather StatementSTOYuba47 min
Mar 5, 9:47 PM PSTSpecial Weather StatementSTOSacramento43 min
Mar 6, 3:06 AM PSTWind AdvisorySTO24 hr

Nearby

Flash Flood Warnings in California, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.